Hail, Garvin
- When
- December 17, 2:50 PM CST
- Where
- Garvin County, 3.68 mi WSW of Wynnewood
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.620, -97.220
A cold front helped spark scattered thunderstorms across portions of southern Oklahoma during the afternoon of the 17th, with a few reports of severe wind and hail received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front helped spark scattered thunderstorms across portions of southern Oklahoma during the afternoon of the 17th, with a few reports of severe wind and hail received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 17, 1:47 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 147 PM CST Fri Dec 17 2021 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 1140 AM CST Fri Dec 17 2021 Summary: An area of showers and storms will continue across the southeast half of Oklahoma and north Texas, with a slight risk for severe storms this afternoon/evening in southeast Oklahoma. A cold front will clear precipitation out tonight and bring in much cooler temperatures tonight and tomorrow. Overnight lows will drop below freezing for much of northern and northwest Oklahoma. Meteorological Analysis: Warm air advection has brought showers and storms to much of the southeast half of Oklahoma and north Texas. Surface based instability will gradually increase across southeast Oklahoma into this afternoon (rising to 1000-1500 J/Kg) coinciding with effective bulk shear of 40 to 50 kts. This will support a severe risk across our far southeast counties (generally, southeast of a line from Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs are anomalously high (1.2 to 1.5 inches; near record). Despite dry antecedent conditions, training storms could result in a localized flooding threat. A cold front will move through later this evening (entering NW OK around noon, passing through central OK around 7-9pm). As this front continues to push through the region overnight, precipitation should clear out from northwest to southeast and colder temperatures will fill in behind the front. Between cold air advection and some clearing in the northwest, expect a decent temperature gradient for overnight lows ranging from the low to mid 20s in far northwest Oklahoma to the low to mid 30s across central into southwest Oklahoma to the lower 40s in south central / southeast Oklahoma and parts of north Texas. Breezy gradient winds of 15 to 25 mph are expected to develop late overnight into tomorrow morning. OVernight wind chills will drop into the teens (possibly single digits) across much of northern and western Oklahoma. Saturday will be cold (highs in the low 40s to low 50s). Winds will be breezy in the morning, then diminish through the afternoon as the pressure gradient relaxes. A small window of overlap between the breezy morning winds and the afternoon RH minimum may result in some brief elevated fire weather conditions across western Oklahoma and western north Texas. Day && .LONG TERM... (Saturday night through next Thursday) Issued at 141 PM CST Fri Dec 17 2021 As the cooler airmass settles over the southern Plains region, Saturday night/Sunday morning will probably bring the coldest low temperatures of the season to much of Oklahoma and north Texas. Readings are expected to be in the teens and 20s F. After that, a slow warming trend will follow for the remainder of the forecast period, though there is some uncertainty about temperatures toward the end of next week. Medium-range models could be in better agreement in their placement of major features then. An upper-level low is forecast to move east across north Texas and southern Oklahoma Sunday and Monday. Earlier forecasts included a possibility of light rain and/or light snow with this system. Now, it looks like moisture will be insufficient for measurable precipitation. CmS && .AVIATION... (06Z TAFS) Issued at 1001 PM CST Thu Dec 16 2021 VFR conditions will continue across most of the region overnight Thursday night into Friday morning. Scattered showers start to expand from southeastern Oklahoma to the northwest Friday morning, which will also bring lower ceilings and MVFR conditions across the region. A cold front will move into the region from Kansas Friday evening, shifting surface winds to the north and result in some heavier showers and storms to develop ahead of the cold front. && .UPPER AIR... Issued at 251 AM CST Thu Dec 16 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 44 21 45 / 30 10 0 0 Hobart OK 34 46 18 47 / 10 10 0 0 Wichita Falls TX 40 49 24 45 / 50 10 0 0 Gage OK 24 43 15 52 / 0 0 0 0 Ponca City OK 29 42 16 45 / 0 0 0 0 Durant OK 43 52 26 47 / 90 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....23 AVIATION...14
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CST Fri Dec 17 2021 OKZ004>048-050>052-TXZ083>090-181815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CST Fri Dec 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heavy Rainfall... Very localized flooding may occur in part of southeast Oklahoma where rain and thunderstorms may train over the same areas later today and this evening. .Thunderstorms... There is a slight risk for severe thunderstorms in southeastern Oklahoma this afternoon and evening ahead of, then along, a cold front that will move through this area. Damaging wind is the primary hazard, and large hail secondary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions are expected in western Oklahoma Saturday and Sunday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
247 PM CST Fri Dec 17 2021
OKZ040-041-172115-
Garvin OK-Murray OK-
247 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of eastern Garvin and
north central Murray Counties through 315 PM CST...
At 247 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Katie, moving east at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pauls Valley and Wynnewood.
This includes Interstate 35 between mile markers 61 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3454 9732 3463 9738 3483 9706 3461 9696
TIME...MOT...LOC 2047Z 248DEG 17KT 3461 9727
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MADThe Norman radar (KTLX), 79 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
At least 6 power poles downed along US 70. Time estimated from radar.
Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999297, 999298, 999299, 999300, 999301, 999302, 999303.